Alert archive / New York / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 133, NWS Binghamton, NY

June 9, 2011Delaware County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 9, 2011, 2:55 PM EDT for Delaware County, New York. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2011, 2:55 PM EDT (18:55 UTC)
Expired
Jun 9, 2011, 4:00 PM EDT
In force
65 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

County Delaware County, NY

The radar

The Albany radar (KENX), 66 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 12:06 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2011-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 588 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2011-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
588 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

015 
WUUS51 KBGM 091855
SVRBGM
NYC025-092000-
/O.NEW.KBGM.SV.W.0133.110609T1855Z-110609T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
255 PM EDT THU JUN 9 2011

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN AND EASTERN DELAWARE COUNTY IN CENTRAL NEW YORK...

* UNTIL 400 PM EDT.

* AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM DELHI TO COLCHESTER...AND
  MOVING EAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BOVINA CENTER BY 300 PM EDT...
  HOBART BY 304 PM EDT...
  ANDES BY 306 PM EDT...
  ROXBURY BY 312 PM EDT...
  MARGARETVILLE BY 318 PM EDT...
  ARKVILLE BY 320 PM EDT...

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT
1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 4221 7453 4218 7445 4216 7445 4214 7451
      4214 7453 4211 7456 4206 7468 4216 7532
      4218 7510 4222 7501 4238 7490 4241 7456
      4235 7443
TIME...MOT...LOC 1855Z 268DEG 46KT 4231 7483 4222 7488
          4219 7497 4218 7506

$$

MLJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 1:36 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 9, 1:36 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
136 PM EDT THU JUN 9 2011

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON...BRINGING
NUMEROUS SHOWERS AND THUNDERSTORMS. THE FRONT WILL BRING COOLER
AND MORE COMFORTABLE CONDITIONS STARTING FRIDAY. ANOTHER LOW
PRESSURE SYSTEM WILL BRING ANOTHER ROUND OF SHOWERS AND STORMS
SATURDAY AFTERNOON INTO SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED AS OF 1215 PM... WW #450 (SVR TSTM) NOW IN EFFECT TIL 00Z
(8 PM)...FOR THE ENTIRE CWA.

LATEST MESO'S SHOW MAX INSTAB NOW ALG AND E OF THE I-81 CORRIDOR
(ML CAPES OF 3000-4000)...WITH DEEPER 0-6 KM SHEAR (30-40 KT)
OVERSPREADING THE AREA FROM W TO E. BOTTOM LN...WITH THE SFC FRNT
/PRE-FRNTL TROUGH FEATURES MOVING IN THIS AFTN (18-21Z)...ALG WITH
SOME HGT FALLS ALOFT...MORE THAN ENOUGH FORCING FOR WELL ORGANIZED
SVR CONVECTION. ENHANCED WORDING WILL CONTINUE TO BE INDICATED.

AGAIN...TEMP/DEW PT/SKY GRIDS TWEAKED IN THE VERY NEAR-TERM.

UPDATED AS OF 850 AM... CONVECTION HAS TEMPORARILY WANED ACROSS
THE REGION THIS MORNING. ALTHOUGH THE AMS CONTINUES TO DESTABILIZE
WITH HEATING (ML CAPES ALREADY 2000-3000 J/KG AT 13Z)...WE'RE IN
BETWEEN UPPER-LVL WAVES...WITH THE MAIN SFC FRONTAL ZN STILL
RUNNING THROUGH ONT/QUE FROM MONTREAL-TORONTO-LONDON. AS THE FRONT
NEARS...AND 500-700 MB HEIGHTS BEGIN TO FALL BY 18Z...STORMS
SHOULD RE-FIRE. THUS...WE'LL PERSIST WITH THE MENTION OF SCTD-NUM
SHRA/TSRA THIS AFTN. GIVEN OVERALL SVR PARAMETERS (STG INSTABILITY
AND SOME DEEP-LAYERED SHEAR)...ENHANCED WORDING WAS ADDED FOR THE
AFTN HRS. CONVECTIVE ACTIVITY SHOULD GRADUALLY WEAKEN/PUSH SEWD BY
LATE IN THE DAY/EARLY IN THE EVE.

TEMP/DEW PT/SKY GRIDS WERE TWEAKED THROUGH 15Z.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
STORMS WILL BE WINDING DOWN AS COOLER SFC AIR SLOWLY MOVES IN FROM
THE NW AND DAYTIME HEATING WANES. SOME SHOWERS WILL REMAIN ACROSS
THE ENTIRE CWA IN THE EVENING THEN END NORTH TO SOUTH STARTING
LATE EVENING. FRIDAY MORNING WILL BE DRY EVERYWHERE BEFORE THE
COLD FRONT TURNS AROUND AND COMES BACK AS A WARM FRONT LATE FRIDAY
AND FRIDAY NIGHT. THE AREA SHOULD BE IN THE WARM SECTOR SATURDAY
PM BEFORE THE COLD FRONT MOVES THROUGH SUNDAY MORNING. GIVEN THIS
THE BEST CHC OF SEVERE DURING THIS PERIOD WILL BE SAT AFTN AND
EVE. A LITTLE MORE SHEAR BUT LESS CAPE COMPARED TO TODAY. MODELS
ARE HAVING PROBLEMS AGREEING ON WHEN THE WEAK SHORT WAVE WILL MOVE
THROUGH BUT FRIDAY OVERNIGHT INTO SAT NIGHT COULD HAVE SHOWERS AND
THUNDERSTORMS AT ANY TIME.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
EXTENDED FORECAST WAS COMPLETED EARLY USING HPC GRIDS AND GUIDANCE
SO WE CAN CONCENTRATE ON SEVERE WEATHER TODAY. LOW PRESSURE SYSTEM
MOVES EAST OF REGION SUNDAY NIGHT BUT LINGERING CHANCES FOR
SHOWERS AND CLOUDS UNDER THE INFLUENCE OF THE UPPER LEVEL LOW NEAR
LAKE ONTARIO. HIGH PRESSURE RIDGES INTO THE REGION BY MONDAY NIGHT
AND TUESDAY. THE NEXT STORM SYSTEM MOVES OUT OF THE MISSISSIPPI
VALLEY TOWARD THE GREAT LAKES WEDNESDAY NIGHT BRINGING MORE
UNSETTLED WEATHER WITH POSSIBLE THUNDERSTORMS BY THURSDAY AFTERNOON.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON INTO EARLY
THIS EVENING WITH NUMEROUS SHOWERS AND THUNDERSTORMS. ISOLATED
LARGE HAIL AND STRONG WINDS ARE POSSIBLE WITH BRIEF IFR
CONDITIONS. CONDITIONS WILL IMPROVE AFTER 00Z WITH DRYER
WEATHER... BUT LINGERING AREAS OF MVFR CIGS AND VSBYS WITH PATCHY
FOG AND LOWER CLOUDS. CONDITIONS WILL IMPROVE TO VFR AT ALL TAF
SITES BY LATE MORNING FRIDAY.

WINDS WILL BE FROM THE SOUTHWEST ACROSS THE SOUTH... AND NORTHWEST
ACROSS THE NORTH... SHIFTING TO NORTHWEST AT ALL TAF SITES BY
EARLY EVENING AFTER THE FRONTAL PASSAGE. SPEEDS WILL AVERAGE 10 TO
20 KTS WITH A FEW HIGHER GUSTS... AND LOCALIZED MUCH HIGHER GUSTS
WITH A BRIEF THUNDERSTORM. NW WINDS WILL DIMINISH TO LESS THAN 10
KTS LATER TONIGHT CONTINUING FRIDAY.

.OUTLOOK...

FRI NGT SAT THRU MON...MVFR POSSIBLE IN SHRA/TSRA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...TAC
NEAR TERM...MLJ
SHORT TERM...TAC
LONG TERM...BMW
AVIATION...MSE
Hazardous weather outlook, Jun 9, 12:34 PM EDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1234 PM EDT THU JUN 9 2011

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-101645-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
1234 PM EDT THU JUN 9 2011

...SEVERE THUNDERSTORM WATCH 450 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA THIS AFTERNOON. DAMAGING WINDS AND LARGE
HAIL COULD DEVELOP WITH ANY STORM.

SHOWERS AND STORMS WILL GRADUALLY END BY EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MJ

In the hours before

Local storm report, Jun 9, 2:30 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
230 PM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             NORTH PITCHER           42.62N  75.82W
06/09/2011  M1.75 INCH       CHENANGO           NY   FIRE DEPT/RESCUE

            ALSO GUSTY WINDS WITH A FEW LIMBS DOWN

&&

JML
Local storm report, Jun 9, 2:33 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
233 PM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     HAIL             APALACHIN               42.07N  76.17W
06/09/2011  M0.88 INCH       TIOGA              NY   PUBLIC

&&

JML
Special weather statement, Jun 9, 2:34 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
234 PM EDT THU JUN 9 2011

PAZ038-039-091930-
BRADFORD PA-SUSQUEHANNA PA-
234 PM EDT THU JUN 9 2011

...LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BRADFORD AND WEST
CENTRAL SUSQUEHANNA COUNTIES...

* AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND
  STRONG GUSTY WINDS.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM EAST SMITHFIELD TO 6 MILES WEST OF SPRINGFIELD...AND
  MOVING EAST AT 20 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  SPRINGFIELD AND EAST SMITHFIELD AT 245 PM EDT...
  MILAN AND LEONA AT 250 PM EDT...
  WETONA AT 255 PM EDT...
  ULSTER AND SHESHEQUIN AT 300 PM EDT...
  BURLINGTON AT 310 PM EDT...
  ROME AT 320 PM EDT...
  NORTH TOWANDA AND TOWANDA AT 330 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

LAT...LON 4196 7663 4183 7596 4169 7627 4182 7691
      4189 7691

SLI
Local storm report, Jun 9, 2:36 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
236 PM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             NANTICOKE               42.28N  76.07W
06/09/2011  M1.50 INCH       BROOME             NY   PUBLIC

&&

JML
Local storm report, Jun 9, 2:49 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
249 PM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             CAROLINE                42.38N  76.30W
06/09/2011  M1.00 INCH       TOMPKINS           NY   TRAINED SPOTTER

&&

BLL
Local storm report, Jun 9, 2:54 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
254 PM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HAIL             LITTLE MEADOWS          41.99N  76.13W
06/09/2011  M1.00 INCH       SUSQUEHANNA        PA   PUBLIC

            CLOUD 9 COVERS BUSINESS

&&

HEDEN

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 9:43 PM EDTSevere Thunderstorm WarningBGMOneida62 min
Jun 8, 10:24 PM EDTSevere Thunderstorm WarningBGMChenango, Madison, Otsego36 min
Jun 8, 10:49 PM EDTSpecial Weather StatementBGMOtsego26 min
Jun 8, 10:55 PM EDTSevere Thunderstorm WarningBGMOtsego40 min
Jun 8, 10:57 PM EDTSevere Thunderstorm WarningBGMChenango, Delaware, Otsego33 min
Jun 8, 11:19 PM EDTSpecial Weather StatementBGMCortland, Seneca56 min
Jun 8, 11:28 PM EDTSevere Thunderstorm WarningBGMDelaware32 min
Jun 8, 11:45 PM EDTSevere Thunderstorm WarningBGMDelaware45 min
Jun 9, 12:16 PM EDTSpecial Weather StatementBGMSeneca29 min
Jun 9, 12:39 PM EDTSpecial Weather StatementBGMOtsego51 min
Jun 9, 12:42 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida, Otsego63 min
Jun 9, 12:46 PM EDTSevere Thunderstorm WarningBGMCayuga, Cortland44 min
Jun 9, 1:00 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland, Tioga, Tompkins60 min
Jun 9, 1:04 PM EDTSevere Thunderstorm WarningBGMChenango, Cortland, Madison, Oneida, Onondaga, Otsego56 min
Jun 9, 1:18 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Tioga, Tompkins57 min
Jun 9, 1:23 PM EDTSevere Thunderstorm WarningBGMChenango, Cortland, Otsego67 min
Jun 9, 1:34 PM EDTSevere Thunderstorm WarningBGMOtsego45 min
Jun 9, 1:53 PM EDTSevere Thunderstorm WarningBGMChenango, Delaware, Otsego67 min
Jun 9, 2:09 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Tioga66 min
Jun 9, 2:11 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga64 min
Jun 9, 2:22 PM EDTSpecial Weather StatementBGMOtsego38 min
Jun 9, 3:01 PM EDTSevere Thunderstorm WarningBGMBroome, Delaware, Sullivan59 min
Jun 9, 3:47 PM EDTSevere Thunderstorm WarningBGMDelaware, Sullivan88 min
Jun 9, 4:26 PM EDTSevere Thunderstorm WarningBGMSullivan79 min

Nearby

Severe Thunderstorm Warnings in New York, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.